Effect of potassium magnesium citrate on thiazide-induced hypokalemia and magnesium loss

L. A. Ruml, C. Y C Pak

Research output: Contribution to journalArticle

14 Scopus citations

Abstract

· The study was performed to ascertain the value of potassium magnesium citrate, magnesium citrate, and potassium citrate in overcoming thiazide- induced hypokalemia and magnesium loss. Sixty-two healthy subjects were first administered hydrochlorothiazide, 50 mg/d. After 3 weeks of thiazide treatment (or earlier for potassium level ≤3.5 mEq/L), they were randomized to receive one of three drugs while continuing to receive thiazide-potassium magnesium citrate (49 mEq of potassium, 24.5 mEq of magnesium), magnesium citrate (24.5 mEq/d of magnesium), or potassium citrate (49 mEq/d of potassium). Outcome measures were changes in serum potassium and magnesium levels and urinary potassium, magnesium, pH, and citrate values. All three drugs increased serum potassium concentration compared with that resulting from thiazide alone. Potassium magnesium citrate increased serum potassium levels from 3.3 ± 0.2 to 3.8 ± 0.3 mEq/L (P < 0.001), potassium citrate increased serum potassium levels from 3.4 ± 0.4 to 3.9 ± 0.3 mEq/L (P < 0.001), and magnesium citrate from 3.4 ± 0.4 to 3.7 ± 0.3 mEq/L (P < 0.001). Potassium magnesium citrate led to a significant increase in urinary magnesium levels by the third week of supplementation (from 120 ± 34 to 149 ± 58 mg/d; P < 0.01) and produced a small but significant increase in serum magnesium level. Magnesium citrate significantly increased 24-hour urinary magnesium after the first week of supplementation and maintained this increase throughout the study. Potassium magnesium citrate and potassium citrate, but not magnesium citrate, significantly increased urinary pH and citrate values. Potassium magnesium citrate not only corrects thiazide- induced hypokalemia, but also may avert magnesium loss while providing an alkali load.

Original languageEnglish (US)
Pages (from-to)107-113
Number of pages7
JournalAmerican Journal of Kidney Diseases
Volume34
Issue number1
DOIs
StatePublished - Jan 1 1999

Keywords

  • Hypokalemia
  • Magnesium depletion
  • Potassium magnesium citrate
  • Thiazide

ASJC Scopus subject areas

  • Nephrology

Fingerprint Dive into the research topics of 'Effect of potassium magnesium citrate on thiazide-induced hypokalemia and magnesium loss'. Together they form a unique fingerprint.

  • Cite this